Pennsylvania, 2010

Winter Storm in Pennsylvania, February 10, 2010

February 10, 2010 · NWS BGM · 8 events in 8 counties and zones

A complex area of low pressure from the Ohio Valley to the Carolinas tracked east and intensified into a major winter storm off the Delamarva Peninsula from Tuesday the 9th to early Wednesday the 10th. The storm then tracked slowly northeast to a position well off the New Jersey Coast by early on Thursday the 11th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A complex area of low pressure from the Ohio Valley to the Carolinas tracked east and intensified into a major winter storm off the Delamarva Peninsula from Tuesday the 9th to early Wednesday the 10th. The storm then tracked slowly northeast to a position well off the New Jersey Coast by early on Thursday the 11th. Snow spread into northeast Pennsylvania from the evening of the 9th to the early morning of the 10th. The snow became heavy at times across northeast Pennsylvania during the day Wednesday before tapering off by Wednesday evening. Storm total snowfall ranged from 6 to 10 inches. Strong winds behind the storm caused considerable blowing and drifting snow through Wednesday night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 9, 10:38 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Feb 9, 10:38 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1038 PM EST TUE FEB 9 2010

.SYNOPSIS...
A WINTER STORM WILL DEVELOP ACROSS THE REGION TONIGHT...LASTING
THROUGH WEDNESDAY AND INTO WEDNESDAY EVENING...AS LOW PRESSURE
INTENSIFIES ALONG THE EASTERN SEABOARD. THIS STORM WILL MOVE OUT
TO SEA THURSDAY...WITH A COLD NORTHWEST FLOW...AND LAKE-EFFECT
SNOW SHOWERS AND FLURRIES THEN PREVAILING THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
FGEN FORCING ALONG WEAK WARM FRONT ALOFT OVER CNTRL NY IS EXPECTED
TO WANE IN THE NEXT FEW HOURS. THEN...LITTLE IN THE WAY OF
SNOWFALL IS EXPECTED UNTIL TRANSFER OF ENERGY FROM MAIN OH
VALLEY/GTLKS SYSTEM OCCURS ON WEDNESDAY...AND WILL JUST MENTION
SOME PERIODIC SNOW SHOWERS AND AREAS OF LIGHT SNOW OVERNIGHT WITH
LESS THAN AN INCH ADDL ACCUM. BROADER LIFT ARRIVES TOWARD DAYBREAK AND
ADDITIONAL LIGHT SNOW SHOULD DEVELOP...WITH HEAVIER INTENSITY
TAKING SHAPE LATER WEDS MORNING AND THE AFTERNOON. HAVE MADE SOME
MINOR ADJUSTMENTS TO FCST BASED ON LATEST 00Z NAM AND 21Z SREFS
WHICH NOW REALLY SEEM TO HONE IN ON HEAVIEST SNOWFALL SOUTH OF THE
NY BORDER. STILL ADVISORY/LOW END WARNING AMOUNTS POSSIBLE SRN
TIER COUNTIES AND WRN CATSKILLS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
AGAIN...MOST OF THE FOCUS THIS PERIOD WILL BE ON THE IMPENDING STORM.

IN GENERAL...THE MODELS HAVE COME FARTHER NORTHWARD/WESTWARD WITH
THE STORM TRACK/HEAVIER QPF IN RECENT CYCLES. THE NAM IS LEADING
THE WAY IN THIS REGARD...BRINGING THE INTENSIFYING SURFACE-700 MB
CENTERS TO NEAR/JUST OFF THE NJ COAST BY WED AFTERNOON. THE
GFS/SREF SOLUTIONS ARE A BIT EAST OF THIS...BUT STILL CLOSE ENOUGH
TO BRING SIGNIFICANT SNOWFALL TO MUCH OF THE FORECAST AREA.
BANDING SIGNATURES LOOK BEST OVER OUR SOUTHEASTERN ZONES...WITH A
NICE STRIPE OF FGEN AND ELEVATED INSTABILITY FROM ABOUT 15Z WED TO
03Z THU...ALONG WITH GOOD CRYSTAL GROWTH POTENTIAL. IT IS HERE
(DELAWARE/SULLIVAN...AND MUCH OF NORTHEAST PA) WHERE THE MOST
INTENSE SNOWFALL RATES ARE ANTICIPATED (1-2"/HOUR FOR A TIME).

BOTTOM LINE...WARNINGS ARE NOW IN EFFECT FOR ALL OF NORTHEAST
PA...AND FOR OTSEGO/DELAWARE/SULLIVAN/CHENANGO/BROOME/TIOGA IN NY.
STORM TOTALS OF A FOOT OR MORE SEEM QUITE PLAUSIBLE SOUTHEAST OF A
LINE FROM MONTICELLO TO HONESDALE TO SCRANTON/WILKES-BARRE. FROM
ABOUT WALTON/DELHI TO GREENE TO BINGHAMTON TO OWEGO TO
TOWANDA...AMOUNTS IN THE 5-10" RANGE ARE EXPECTED. MAINLY
3-6"...WITH ISOLATED HIGHER AMOUNTS...EXPECTED FARTHER NORTH AND WEST.

STEADIEST SNOW SHOULD END FROM WEST TO EAST BY/AFTER 06Z WED
NIGHT...AS THE INTENSE CYCLONE DRIFTS EASTWARD SOUTH OF NANTUCKET.

DEEP CYCLONIC FLOW WILL PERSIST ACROSS REGION THU AND FRI. BOTH
GFS/NAM MODEL SOUNDINGS SHOW LOW LEVEL MOISTURE OF 3-4K FT TRAPPED
UNDER A LOW LEVEL INVERSION. WILL GO MOSTLY CLOUDY ACROSS NYS AND
PARTLY TO MOSTLY CLOUDY OVER NE PA. FLOW WITHIN THE UNSTABLE/MOIST
LAYER REMAINS AROUND 300 DEGREES BUT NAM T85 IMPLIES TEMPS ONLY
MARGINALLY COLD ENOUGH FOR LAKE EFFECT SNOW WHILE GFS AROUND 2/3C
COLDER. DUE TO LOW LEVEL INVERSION AND LACK OF ANY SIGNIFICANT
MOISTURE WILL CONTINUE WITH CHC POPS FOR MUCH OF CNTRL NY THROUGH
PERIOD WITH HIGHEST POPS NRN CWA IN 300 FLOW. TEMPS WILL BE CLOSE
TO NORMAL.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
LITTLE TO CHANGE FROM THE EXTENDED FORECAST FROM YESTERDAY. THE AREA
REMAINS IN A NORTHWESTERLY FLOW THROUGH SUNDAY...WITH LAKE SNOWS
POSSIBLE AS THE FLOW VARIES FROM 290 TO 320. LAKE DELTA T'S ARE VERY
MARGINAL SO AT THIS POINT ONLY NUISANCE SNOWS...WITH SMALL AMOUNTS
OF SNOW EACH DAY ARE EXPECTED. AS MENTIONED YESTERDAY WE DON'T HAVE
ANY HUGE PUSHES OF WARM OR COLD AIR DURING THE PERIOD SO HIGHS EACH
DAY WON'T VARY MUCH...WITH TEMPS NEAR 30.

NEXT SHOT AT SYNOPTIC SNOWS COME MONDAY INTO TUESDAY. BOTH THE EURO
AND GFS HAVE TRENDED A BIT FARTHER SOUTH WITH THE 500 MB LOW...BUT
STILL PLENTY OF TIME FOR THIS TO CHANGE SO CHANCE POPS ARE FINE FOR
NOW. LAKE SNOWS WILL CONTINUE THROUGH MID-WEEK AS WE REMAIN IN A
NORTHWEST FLOW BEHIND THE UPPER LOW.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
AS OF 722 PM...AN AREA OF SNOW STRETCHING FROM KELM THROUGH KITH
AND KBGM WILL PRODUCE A 3HR WINDOW OF IFR VSBYS AND CIGS AT
KBGM/KITH...WITH CONDITIONS IMPROVING WITHIN THE NEXT HOUR OR SO
AT KELM. AT KAVP THE MAIN AREA OF SNOW HAS LIFTED NORTH WITH SOME
MVFR VSBYS STILL POSSIBLE FOR THE NEXT HOUR OR TWO.

FARTHER NORTH AT KSYR/KRME THE AREA OF SNOW SHOULD REACH THE
TERMINALS BETWEEN 03Z AND 05Z...IN A WEAKENED STATE. THE BEST SHOT
AT IFR CIGS AND VSBYS WILL BE AT KSYR.

AFTER THIS INITIAL SHOT OF SNOW MOVES THROUGH...MVFR CIGS ARE
LIKELY TO REMAIN BUT WE SHOULD BE RELATIVELY PRECIPITATION FREE
FOR MOST OF THE OVERNIGHT. AN AREA OF LOW PRESSURE OFF THE
CAROLINA'S NOW IS IN THE PROCESS OF DEVELOPING AND WILL LIFT NORTH
TOWARD DAYBREAK. AS THIS HAPPENS IFR VSBYS/CIGS IN SNOW WILL MOVE
INTO KAVP/KELM/KBGM/KITH BETWEEN 09Z AND 12Z...AND BETWEEN 13Z AND
15Z AT KSYR/KRME. LOWEST VSBYS WILL OCCUR AT KAVP AND KBGM. FLIGHT
RESTRICTIONS ARE EXPECTED TO REMAIN IN PLACE THROUGH THE END OF
THE TAF PERIOD EXCEPT AT KELM AND KSYR WHERE SOME IMPROVEMENT IS
POSSIBLE TOWARD 0Z.

EAST-NORTHEAST WINDS OVERNIGHT WILL BE LIGHT. WINDS WILL PICK UP
BY LATE MORNING INTO WEDNESDAY AFTERNOON...WHILE BACKING INTO THE
NORTH. GUSTS TO NEAR 20 KTS POSSIBLE WEDNESDAY AFTERNOON.

OUTLOOK...

THUR THRU SUN...VFR WITH MVFR IN LAKE EFFECT SNOW FOR
NYS TERMINALS.
MON...MVFR/IFR IN SNOW.
TUE...MVR/IFR IN SNOW.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING UNTIL 1 AM EST THURSDAY FOR PAZ038>040-
     043-044-047-048-072.
NY...WINTER STORM WARNING UNTIL 1 AM EST THURSDAY FOR NYZ045-046-
     055>057-062.
     WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR NYZ015>018-
     022>025-036-037-044.

&&

SYNOPSIS...MLJ
NEAR TERM...JAB
SHORT TERM...MLJ/RRM
LONG TERM...HEDEN
AVIATION...HEDEN
Hazardous weather outlook, Feb 9, 2:42 PM EST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
242 PM EST TUE FEB 9 2010

NYZ015>018-022>025-036-037-044-101945-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
242 PM EST TUE FEB 9 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT SNOW
SPOTTERS ARE ENCOURAGED TO FORWARD SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE.

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-101945-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
242 PM EST TUE FEB 9 2010

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT SNOW
SPOTTERS ARE ENCOURAGED TO FORWARD SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE.

NYZ009-101945-
NORTHERN ONEIDA-
242 PM EST TUE FEB 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Bradford

When
February 10, 12:00 AM EST to 7:00 PM EST
Where
Bradford forecast zone
Reported by
Trained Spotter
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

Snowfall totals across the county ranged from 4 to 9 inches.

Winter Storm, Lackawanna

When
February 10, 12:00 AM EST to 7:00 PM EST
Where
Lackawanna forecast zone
Reported by
Trained Spotter
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

Snowfall totals across the county ranged from 6 to 14 inches.

Winter Storm, Luzerne

When
February 10, 12:00 AM EST to 7:00 PM EST
Where
Luzerne forecast zone
Reported by
Trained Spotter
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Heavy snow was reported across the county. The highest amounts fell across far southern portions of the county, with amounts ranging from 10 to 17 inches. |Across northern and central areas, amounts ranged from 6 to 10 inches.

Winter Storm, Pike

When
February 10, 12:00 AM EST to 7:00 PM EST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 5 to 12 inches.

Winter Storm, Susquehanna

When
February 10, 12:00 AM EST to 7:00 PM EST
Where
Susquehanna forecast zone
Reported by
Trained Spotter
Coordinates
41.821, -75.801 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 6 to 9 inches.

Winter Storm, Northern Wayne

When
February 10, 12:00 AM EST to 7:00 PM EST
Where
Northern Wayne forecast zone
Reported by
Trained Spotter
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snowfall amounts across the northern parts of the county ranged from 6 to 8 inches.

Winter Storm, Southern Wayne

When
February 10, 12:00 AM EST to 7:00 PM EST
Where
Southern Wayne forecast zone
Reported by
Trained Spotter
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snowfall amounts across southern parts of the county ranged from 7 to 11 inches.

Winter Storm, Wyoming

When
February 10, 12:00 AM EST to 7:00 PM EST
Where
Wyoming forecast zone
Reported by
Trained Spotter
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 6 to 9 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217203, 217204, 217205, 217207, 217208, 217209, 217210, 217211.